Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is My Physicians treatment too aggressive?
Aug 12, 2002

Dr. Boyle, I am 38 years old and tested positive for HIV in late 1997. I was already full blown with a CD4 count of 47 and a viral load in excess of 600,000 copies per ml. My physican has been great but finds me to be a challenging patient because I can barely tolerate the side effects from all the meds. I was recently confined to bed for three months so weak I could barely move due to lactic acidosis. My physican immediately took me off all my meds for two months until I recuperated and just recently put me on the following: Videx EC 1x daily, Epivir 2x daily, Kaletra 2x daily, and finally Sustiva 1x daily before bed. It has been almost two months on this regimen and so far so good. My labs after being off the meds for two months showed my viral load to be in excess of 75,000 copies per ml. I would like to start a simplier drug program with fewer meds if possible because I fear for my liver, pancreas and kidneys. My back aches constantly due to kidney problems and I can always tell when my liver acts up because of nausea and vomiting. Do you think my physician's treatment plan is too agressive? I seem to tolerate the Sustiva, Epivir and Kaletra pretty well, but is the Videx EC really necessary? I believe that the Videx EC is what is giving me toxicity problems. Can you recommend a simplier drug program with fewer meds? I don't think I can take another battle with lactic acidosis, because it almost killed me this last time. I really did think I would die I felt so weak. I would like to be on a regimen that posed the least amount of toxicity to my system. I feel that I might be able to eliminate one of the above, hopefully the Videx EC. Do you think that taking Katetra 2x daily, Epivir 2x daily and Sustiva at night would work well? Any help would be greatly appreciated. I have been on on almost every Antiviral medication on the market over the last five years, but have shown very little signs of resistance to any of them so my options appear to be pretty good. I cannot tolerate the following for sure: Viracept or Norvir and possibly Ziagen. When I had the last bout with lactic acidosis I thought at first it was a reaction to the Ziagen. I have heard that if you ever stop taking Ziagen you should never take it again. Please help me! I am desperate for a program that is simplier and easier on my system. Thanks for all the great advice you give!!! Sincerely, Steve

Response from Dr. Boyle

I understand how you feel...sometimes the treatment seems worse than the disease. But, with your CD4 counts something has to be done. The treatment questions you ask are very tough to answer without knowing a lot of details and having the opportunity to reivew your medical records and tests thoroughly. I think the regimen is a reasonable one, especially in view of your having been on so many antiretrovirals in the past and your limited treatment options due to your history of lactic acidosis and antiretroviral intolearnce. I would try to continue this regimen, with continued efforts to control/mitigate your side effects and careful monitoring of your laboratories, and once your viral load is undetectable I would consider simplifying, if that is a viable option based upon your treatment history and underlying resistance. If your clinician believes that your prior history of abacavir intolerance was due to a hypersensitivity reaction then you should not be rechallenged with that medication. If you beleive that your tolerance problems are related to the Videx, you should discuss substituting tenofovir with your clinician as that may be a treatment option.



Previous
Combivir and Sustiva
Next
concerns about switching from Viracept to Viramune

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement